Medical Questions > Conditions and Diseases > Headache and Migraines Forum

Vicodin. I'm trying to quit but I get headaches...

Must Read
How can you tell if a headache is serious, or not? What types of headaches are there? Get started learning the facts about headache here....
Do you know when to seek help for headache symptoms? Learn more about symptoms of the four different types of headaches...and when to go to a doctor here....
Headaches can be caused by various medical conditions. Learn which tests doctors use to diagnose problem headaches...and who you should see to start diagnosis....
I've been taking vicodin pretty much every day for about six years... I've cut down to half a 750mg a day for the past three years. Will I be ok? The most I ever took was 1.5 750mg a day back 4-5 years ago.
I'm trying to quit but I get headaches all the time, always in the morning. Not from the vicodin but migraines and a TMJ disorder. Vicodin is the only thing that takes the edge off so I can function and half a 750mg is all I usually need. Rarely I'll take the other half a hour or two later if the headache doesn't go away. I just had knee surgery yesterday and they gave me norcos and I'm affraid to take them. I had blood tests and an ultrasound done about 9 months ago and it all came out fine.
Did you find this post helpful?
|

User Profile
replied September 22nd, 2012
Especially eHealthy
Hitokiri,

When you asked, "will I be okay", in terms of what?

If you are asking about the acetaminophen contained in the Vicodin affecting the liver, you should be just fine as long as you are not taking acetaminophen on its own in addition to the Vicodin. The Vicodin tablets which have 7.5mg of hydrocodone in them also contain 750mg of acetaminophen. So, 1125mg of acetaminophen (one and a half tablets) is well below the recommended max daily allowance of acetaminophen (the max daily allowed has recently been dropped to 3000mg).


However, if you are asking about the opioid medication, that is another story. Even at very low doses, if you take an opioid daily for an extended period of time (in your case, six years), you will, and probably already have, become dependent upon them. This is not the same as addiction. In dependency, your body has become used to receiving the exogenous opioid, so the internal endorphin level is reset. If that exogenous opioid is removed, the patient will develop withdrawal symptoms.

Addiction is a totally different animal. Addiction is a maladaptive behavior surrounding the obtaining and use of a substance. Thus, dependency and addiction are not the same. But, patients can have both at the same time.

Another problem with extended use of opioids is tolerance. The body’s reaction to the medicine, in terms of relieving the pain will be lessened over time. Eventually, the patient will have to increase the dosage to get the same effect. This will continue to occur as long as the patient takes the medicine.

If you are employed in certain occupations, the use of opioids is not allowed (if they know about it). Also, if you are ever in a significant automobile accident, are taken to the ER, and they run a drug screen, you will show positive for opioids. Thus, your insurance may not cover you. This is not always the case, but with the prevailing attitude about chronic use of opioids in our culture now days, it is occurring much more frequently.

Also, some studies of long term opioid use have shown several significant health problems. These include osteoporosis, xerostomia, immune system suppression, endocrinopathies, and opioid induced hyperalgesia.



You should have notified your surgeon and anesthesiologist before your knee surgery that you were taking hydrocodone chronically. As long as they knew that you were already on hydrocodone, and the surgeon prescribed you more hydrocodone for post-op pain control, it is probably okay. Again, it is the amount of acetaminophen in the tablets that you have to watch. As long as the daily amount of acetaminophen is not exceeded, you will not have problems with too much of the hydrocodone.

Of note: Both Vicodin and Norco are combination medications which contain hydrocodone and acetaminophen. They are basically brand names of the same medication. However, both come in various strengths of both the hydrocodone and acetaminophen.


As to taking opioids for headaches, this is not the usual recommended treatment. Opioids tend to cause rebound headaches once the migraine has stopped. But, as long as your neurologist prescribes you the opioids for your headaches, it is probably okay. However, there are several other medications available for migraines, other than opioids. The “triptans”, such as Imitrex (sumatriptan) provide a lot of migrainers with significant relief, without the sedation, constipation, and other problems associated with opioids. Many other patients who have migraines have found that if they can just get to sleep, the migraine will go away. So, in these patients, some of the anti-nausea medications such as phenergan are very helpful, because they are very sedating.


But, again, as long as your neurologist is prescribing you the medication on a long term basis, it is probably okay. There has been a petition submitted to the US FDA to restrict the use of opioids to no more than 90 days max (no matter what the problem, except for cancer). This petition was submitted by a group of “eminent physicians”, who feel that the problems caused by the chronic use of opioids, far outweigh the “minimal benefits” that patients may obtain from them and also outweigh the drastic increase in opioid overdose deaths in the past decade. And, many States are significantly restricting the chronic use of opioids. If you do not live in the US, you will have to check your country’s regulations on opioids. But, this above mentioned group of physicians is currently speaking at many pain management conferences all over the world.


Good luck.
|
Did you find this post helpful?

replied September 22nd, 2012
Thank you, I was more worried about the acetaminophen damaging my liver. I was told as long as I keep it under 2000mg a day I wouldn't have to worry... I keep it under 1000mg just to be safe.
|
Did you find this post helpful?

User Profile
replied September 22nd, 2012
Especially eHealthy
Hitokiri,

A level of 1gm of acetaminophen a day is definitely a safe level. The max level used to be 4gm (4000mg) a day, but that has recently been reduced to 3000mg.

However, if it is taken chronically, then the lowest dose possible is the usual recommendation (below the 3000mg).

You have to be careful, because a lot of medications are combo drugs and contain acetaminophen. So, be sure to check all of your over the counter cough and cold medicines, pain medicines, allergy medicines, etc.

But, again, you should not have any problems at a level of 1gm a day (unless you already have significant liver disease).

Good luck.
|
Did you find this post helpful?

replied September 22nd, 2012
Thank you very much Gaelic. I am careful. I'm trying to cut it out completly but when it's the ONLY thing that takes the edge off of the migraines I really have no choice. I don't want any MORE health problems on top of this. Thank you again!
|
Did you find this post helpful?